Thunderstorm Wind, Berks
- When
- June 22, 4:38 PM EST
- Where
- Berks County, Amityville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.300, -75.733
A severe thunderstorm knocked down numerous trees in Boyertown and in Amity and Exeter Townships. Hardest hit was Amity Township with over 300 trees knocked down and numerous others snapped.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down numerous trees in Boyertown and in Amity and Exeter Townships. Hardest hit was Amity Township with over 300 trees knocked down and numerous others snapped. The worst damage within the township was concentrated in the Monocacy Hill Recreation Area where around 200 trees were toppled and on Monocacy Hill, Geiger and Limekiln Roads. Homes on Slate Road and Monocacy Hill Road suffered significant damage by downed trees. Several other homes and vehicles on Monocacy Hill and Limekiln Roads were also damaged by downed trees. Monocacy Hill Road was closed because of the numerous downed trees and power lines. The Monocacy Hill Recreation Area was expected to be closed for 30 to 60 days. Large trees blocked most of the trails. There was also the danger from leaning trees and broken limbs in the canopies that kept on falling. The damage was worse that what occurred with Tropical Storm Isabel in 2003. Once the trails were cleared and a forestry expert could go into the park, a better assessment of when it can be reopened will be made. About 5,000 homes and businesses in eastern Berks County lost power. All power was restored by 9 p.m. EDT in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT TUE JUN 22 2004 .OVERVIEW... THE ETA SEEMS TO HAVE INIT A BIT BETTER AT H5 OVR OK/TX THAN THE GFS. ALSO GFS PCPN BULLSEYE THRU 6 HRS APRS TO HAVE BEEN TOO FAR NW. THE MDLS HAVE CONTD THE TREND OF LATE OF A TOO MOIST PWAT INIT...TO THAT END THE ETA APRS A BIT DRIER AND BETTER OVERALL. THAT SAID THE GFS HAS BEEN THE OUTLIER AND MOST PERSISTENT MDL WITH RESPECT TO PCPN LT WED AND THU. JUST LIKE COMMODORE DECKER WHO WANTED TO JAM THAT SHUTTLE CRAFT RIGHT DOWN THE DOOMSDAY MACHINES THROAT...HE HAD THE RIGHT IDEA...BUT NOT ENOUGH POWER. THUS THE GFS MAY HAVE RIGHT ALL ALONG...JUST TOO WET. NOW ALL THE OTHER MDLS ARE WORKING THEIR WAY BACK TWD IT. FCST PKG WILL THUS FLW A 2/3RDS GFS/1/3 ETA COMP IN THAT TIME FRAME. THERE IS BETTER MDL CONSENSUS ON A SLO MOVG CFP FROM FRI INTO SAT ACRS OUR CWA WITH A REFRESHING AIR MASS AFT THAT. THESE PLEASANT BREAKS APR TO BE ENDING IF THE GFS IS CORRECT AS DAVIS STRAIT BLOCK RETROGRADES (BECOMES A REX FOR A DAY) AND THEN DISPTS OVR WRN CAN RETURNING US TO A MORE TYPICAL SUM PAT BY THE MID OF NEXT WEEK JUST IN TIME FOR JULY. && .SHORT TERM (TNGT THRU THU)... WE WILL BE MAKING LAST MIN DEC ON HOW TO HANDLE POPS SINCE IT WILL BE OVERLAPPING BTWN TDY AND TNGT. SVR WX AND TSRA EVENT IS DEFINITELY SOLARLY DRIVEN AS MUCH NEEDED (OR NOT WANTED) CAPES ARE OUR LIMITING FACTOR. THEY ARE FCST TO MAX ABT 21Z IN THE DE VLY AND COINCIDE WITH POS OMEGA BY BOTH MDLS. THUS WE PLAN LKLY POPS IN THE DE VLY ERLY. ELSW SUPPORT IS NOT AS EMPHATIC BEYOND 21Z AS THE LLJ CONTS TO MOVE FTHR AWAY FROM OUR CWA AND WILL TRAIL THEM BACK TO CHC POPS. FTHR N AND W SVR THREAT HAS BEEN MUTED BY THE CLOUD COVER AND WILL CARRY A CHC ERLY TO BRIDGE THE FCST PERIODS. SINCE ACTVTY IS DIURNALLY DRIVEN...WOULD EXPECT TSRA TO DCR QUICKLY ONCE THE SUN SETS AND PLAN ON CONTG CUR FCST TREND OF NOT HAVG MUCH PCPN AFT MIDN. SVRWISE NO CHG FROM PREV THINKING AND AFD...VERY GOOD (OR BAD) WIND FIELD WITH SFCNT SHEAR FOR DAMAGING WINDS AND THE FORMATION OF BOWS. BEST DRY AIR AT MID LVLS (NW PA IN H20 IMAG) PBLY WON/T BE THERE TO HELP ENHANCE DOWNDRAFTS. HAIL CONCERN HAS DIMINISHED BOTH BECAUSE OF A RATHER SKINNY CAPE AND WEAK LAPSE RATES AND ALSO BECAUSE FCSTD WBZ HAVE RISEN TO ABV 11K. AS ALWAYS PWATS ARE STILL AOA 1.5 INCH AND SOME LOCALLY HEAVY DOWNPOURS WILL OCR...BUT MBE CAN/T LINE WITH MEAN FLOW AND DON/T EXPECT TRAINING. GUID MINS ARE CLOSE AND WILL BE FLWD. A NOT TOO SHABBY DAY AGAIN ON WED AS DRIER AIR WILL WORK ITS WAY ACRS THE NRN 2/3RDS OF OUR CWA...A BIT SHAKIER S OF THE MASON DIXON-ACY EXPRESSWAY LINE. WIND FIELDS ARE NOT AS REFRESHING AS THE PREV CFP AND THUS DEWPTS WON/T DROP AS MUCH. THE CAN GEM BRINGS PCPN BACK THRUT THE DAY SRN ZNS. THE GFS/ETA AND UKMET ARE ABT 6-9 HRS SLOR AND WILL BE FOLLOWED...THUS A LATE CHC S. STAB DO NOT SUPPORT THUNDER ATTM...ALTHO THEY ARE UNSTABLE JUST S OF US AND THUS IT APPEARS TOO CLOSE TO NOT INCLD ATTM. WE DO NOT BLV THERE WILL BE A SVR THREAT TMRW AS FCSTD CAPES ARE LWR AND STGST WIND FIELDS RMN FTHR TO THE N. EVEN WITH MORE CLDS GFS MOS APRS TOO LOW GIVEN FULL SUN MACROS. BEST PCPN CHCS WILL THU NGT AS WAVE PASSES TO OUR S. WHL WE LIKE THE GFS SOLN...BASED ON ITS ISENTROPIC LIFT AND LLVL WAA...MOST OF THIS RMNS S OF OUR CWA. NEVERTHELESS...THERE/S CLOSE ENUF PROX TO GO HI CHC POPS. STAB DOES NOT SUPPORT THUNDER...BUT LATER SHIFTS WITH RESPECT TO BOTH POPS AND TSRA WILL HAVE TO REACCESS AS GENERAL TREND HAS BEEN FTHR TO THE N. WE WILL TAKE POPS NEAR THE (HIDDEN OR NOT) LCL PHL METRO AREA. AS LOW PULLS AWAY ON THU...MOST OF OUR CWA SHLD HAVE ANOTHER GOOD DAY AS WE WILL BE BTWN SYS. GFS MOS LOOKS REASONABLE WITH MAX TEMPS AS THEY REPRESENT A COMP BTWN ITS OWN MDL AND THE MUCH WRMR ETA/S MAXT MACRO. && .LONG TERM (THU NGT THRU TUE)... MDLS STILL FCSTG A BLOCKING PAT OVR CAN WITH AN UNUSUALLY STG VORTEX OVR ERN CANADA. NEXT PIECE OF ENERGY ROTATING ARND WILL HELP DRAG A CDFNT THRU OUR CWA LT FRI OR FRI NGT. THE MDLS ARE STILL DIFFERING ON WHETHER THERE WILL BE ONE OR TWO FNTL PASSAGES OR JUST STALLING THE FIRST ONE (THUS PSBL CHCS ON SAT). WE HAVE OPTED FOR THE LATTER TWO SINCE THE FLOW ALF IS WSW...FCSTD TO BACK FTHR AND SHLD NOT CLR DEEP MSTR THAT QUICKLY. SOME CONCERN ABT OLD BOUNDARY MAYBE PREVENTING MSTR FROM ARRIVING ON FRI...BUT THE LONGER THE FLOW BACKS TO THE WSW...THIS WILL BE OVERCOME. AFT THAT IT APRS ANOTHER DELIGHTFUL AIR MASS FOR LATE JUNE WILL WORK ITS WAY INTO THE RGN WITH ANOTHER GLORIOUS SUNDAY AND MONDAY. FOR SOME REASON THE OPMRF HAS HAD HIGH POPS THE LAST COUPLE OF DAYS WHL MOST OF THE ENSEMBLE MEMBERS HAVE BEEN CONSIDERABLY LWR. WE HAVE GONE WITH THE MAJORITY WHICH ALSO MATCHES THE OPMRF SFC PAT. AFT THAT THE BLOCKING PAT IS FCST TO START BREAKING DOWN AND WE SHLD SLOWLY WORK OUR WAY BACK TWD THE MORE TYPICAL LATE JUN SOON TO BE JUL WX. LATEST GFS HAS SOME RETURN FLOW MSTR REACHING OUR CWA LATE IN DAY ON TUE...BUT DON/T WANT TO BREAK WITH RECENT TRADITION OF HAVING A DRY DAY 7 FCST. && .MARINE...GFS SURFACE WNDS, AS USUAL, ARE A BIT BOISTEROUS AND NOT SUPPORTED BY THE OBS. PREFER ETA WINDS IN THE SHORTER TERM, AND SO KEEPING WINDS BLO SCA CRITERION. SEAS ON THE PREFRONTAL SSW FLOW MAY APPROACH OR REACH 5 FT AT 44025, BUT SEAS THERE GET A BIT HIGHER THAN IN OUR NRN WATERS WHEN WATER PILES UP S OF LONG ISLAND. THEREFORE SEAS ALSO KEPT BLO SCA CRITERION. IN THE LONGER TERM, AS WE ARE DOWNPLAYING THE STRENGTH OF THE LATER IN THE WEEK WAVE PASSING TO OUR S, WE STAY BELOW SCA CRITERIA. && .AVIATION...VFR CONDS OUTSIDE OF ANY CONVECTION, WITH IFR CONDS IN SPOTS WHERE CONVECTION FIRES. SINCE MOST OF THE TAFS SITES ARE IN A WATCH UNTIL 00Z WED, FELT COMPELLED TO GIVE A BOOST TO WINDS IN THE SOME TEMPO GROUPS THAT CARRY THE CONVECTION. PRESENT THINKING IS THAT DRYING TONIGHT WILL BE SUFFICIENT TO KEEP CONDS VFR AFTER CONVECTION PASSES. && .MISCELLANEOUS... RAZOR SHARP INTERN MG NOTICED ON WATER VAPOR IMAG THERE APRS TO HAVE BEEN AN OUTFLOW BOUNDARY THAT JUST SURGES THRU NM FROM THE OK MCC LAST NGT. FEAT SEEMS TO PLOW ALL THE WAY THRU MEXICO B4 DISPTG. NEVER SEEN THAT B4 .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && TFG/NYY4324
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 342 AM EDT TUE JUN 22 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-230900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 342 AM EDT TUE JUN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED, MAINLY DURING TEH AFTERNOON HOURS. SOME OF THE STORMS MAY REACH SEVERE LIMITS, PRODUCING STRONG DAMAGING WINDS AND HAIL. HEAVY RAINFALL ALSO WILL OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAUBER
PAZ060-067-068-070-071-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 454 PM EDT TUE JUN 22 2004 ...LINE OF STRONG THUNDERSTORMS HEADING TOWARD THE PHILADELPHIA METROPOLITAN AREA... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WAS HEADING THROUGH BERKS COUNTY AND HEADING TOWARD THE PHILADELPHIA METROPOLITAN AREA. SO FAR TODAY THIS LINE HAS PRODUCED VERY HEAVY DOWNPOURS...UP TO ONE INCH IN 15 MINUTES...AS WELL AS FREQUENT LIGHTNING. SOME MORE UNSTABLE AIR WAS OVER CHESTER COUNTY AND THERE REMAINS THE CHANCE THAT THESE STORMS MIGHT INTENSIFY FURTHER OVER THE NEXT ONE TO TWO HOURS AND START PRODUCING STRONG AND POSSIBLY DAMAGING WINDS. PLEASE BE WARY FOR POOR DRAINAGE FLOODING DURING THE EARLY EVENING COMMUTE. THE LINE WILL BE PASSING THROUGH READING BY 530 PM...POTTSTOWN AND PHOENIXVILLE AROUND 6 PM...WEST CHESTER...MEDIA AND PHILADELPHIA BETWEEN 6 PM AND 7 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR SOUTHWESTERN DELAWARE AND NORTHEASTERN MARYLAND AND SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. IN THE EVENT A WARNING IS ISSUED OR YOU SEE THREATENING WEATHER...PLEASE SEEK SHELTER IMMEDIATELY. TFG
The Philadelphia radar (KDIX), 119 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407990.